Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 113, NWS Jackson, KY

August 17, 1997Fleming County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 17, 1997, 3:22 PM EDT for Fleming County, Kentucky. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 1997, 3:22 PM EDT (19:22 UTC)
Expired
Aug 17, 1997, 4:25 PM EDT
In force
63 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 3:35 PM EDTThunderstorm WindPoplar Plains, KYTrees and power lines were downed.
Aug 17, 3:40 PM EDTThunderstorm WindMuses Mills, KYPower lines were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 171916 RRA
SVRJKL
KYC069-172025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
322 PM EDT SUN AUG 17 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 425 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN NORTHEAST KENTUCKY

   ...FLEMING
 
AT 322 PM...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
MILLERSBURG...OR 25 MILES WEST OF MOREHEAD. THE STORM WAS MOVING
NORTHEAST AT 30 MPH AND WILL BE NEAR FLEMINGSBURG BY 340 PM AND
NEAR WALLINGFORD BY 400 PM.

DAMAGING WINDS ARE THE MAIN THREAT WITH THIS STORM.

 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. \ DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

INGRAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:44 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 17, 1:44 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EDT SUN AUG 17 1997

CONVECTION FIRING RAPIDLY AT 1730Z SO DISC WILL BE BRIEF. CATEGORICAL
POPS FOR THIS EVENING SHOULD SUFFICE BASED ON LATE AFTERNOON RADAR
TRENDS.

TEMPS COOLER ON MONDAY WITH NW SFC FLOW BEHIND THE FRONT WITH GRADUAL
CLEARING POSSIBLE DURING THE DAY...ESPECIALLY IN THE AFTERNOON.
STILL MAY BE A FEW LINGERING -SHRA MON MORNING. DRY TUESDAY.

WOULD LIKE TO SEE HEAVY RAIN CONTINUED IN THE EVENING ZFP BASED ON
DEWPOINTS IN THE MIDDLE 70S...SLOW MOVING FRONT...AND JET IMPINGING ON
FRONT. HAVE ALREADY SEEN (VIA RCS PRODUCT) WATER LOADED STORMS. THIS
MAY TURN OUT TO BE ANOTHER HYDRO EVENT. WILL MONITOR IFLOWS.

JKL  67/82/60/85   +300
LOZ  66/83/63/86   +300

INGRAM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:29 PM EDTSevere Thunderstorm WarningJKLBath, Montgomery61 min
Aug 17, 4:02 PM EDTSevere Thunderstorm WarningJKLRowan48 min
Aug 17, 6:40 PM EDTSevere Thunderstorm WarningJKLBath, Fleming50 min
Aug 17, 7:14 PM EDTSevere Thunderstorm WarningJKLMenifee, Rowan46 min
Aug 17, 7:18 PM EDTSevere Thunderstorm WarningJKLMorgan62 min
Aug 17, 7:32 PM EDTSevere Thunderstorm WarningJKLElliott63 min
Aug 17, 7:54 PM EDTSevere Thunderstorm WarningJKLMagoffin61 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.